Iowa, 2023Tornado in Iowa, August 14, 2023
August 14, 2023 · NWS DVN · 4 events in 1 county or zone
A strong cold front moved into the area during the morning and afternoon hours. A lake breeze boundary also moved into the area from the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into the area during the morning and afternoon hours. A lake breeze boundary also moved into the area from the east. Thunderstorms interacted with this boundary in Dubuque County that resulted in several funnel cloud reports and one of these funnels touching down in a farm field near Cascade.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 14, 11:21 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 14, 11:21 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1221 PM CDT Mon Aug 14 2023
.SHORT TERM...(This evening through Tuesday)
Issued at 1222 PM CDT Mon Aug 14 2023
Key messages:
1. Showers should end this evening from west to east.
2. Quiet and nice day for Tuesday, could see AM lows in 50s and
even upper 40s in some places.
Discussion:
Closed upper level low will continue to move east of the area in
the short term as northerly flow aloft brings H85 temps between
8.5C and 10C into the area tonight. Some lingering showers seem
possible with upper level low overhead. With occluded front in the
area, cannot rule out some funnel clouds after 00z Tuesday before
the sun sets. As far as temperatures tonight go, most areas
should have cloud cover, but cooler air nonetheless will lead to
lows in the 50s. If clearing can make its way in to the NW, we
could even see some lows in the 40s there.
Tomorrow a quiet day, as temps in the 70s are expected as the area
remains under the influence of some cooler air aloft. Drier air
will make sensible weather feel great for mid-August across the
area.
.LONG TERM...(Tuesday through Sunday)
Issued at 210 AM CDT Mon Aug 14 2023
[Key Messages]
1) Quiet weather until late Wednesday when another wave and front
dig south into the area.
2) Hot temperatures return for the rest of the period.
[Discussion]
Not much change made in the long term period with this forecast
package.
The closed upper low will take its time to move through the area
tonight into Tuesday. Showers will end from west to east through the
early morning hours Tuesday. Cloud cover will be breaking in the
AM, with H85 temps near 10C, expect the day to be nice, before the
next wave brings more moisture and chance for pops Thursday morning.
Current guidance is not that bullish on pops as probabilistic data
only has a low prob of greater than 0.10 inch of QPF in 6 hours
mainly along the highway 20 corridor. Nonetheless, this looks like
the next chance for pops for the area.
Going into the end of the week and the warmer temps. CPC maintains
the area in a slight risk for excessive heat. The question this time
of year is what kind of Tds do we have. The NBM doesn't have 70 Tds
until the end of the weekend. This means that we could see higher
highs to start the weekend, but worse heat indices to start next
week. A lot to shake out between now and then, the signal is clear
though, heat returns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon Aug 14 2023
MVFR clouds are expected to be mixed with periods of VFR through
the daytime hours. Expect some showers to develop near DBQ and CID
this afternoon. Otherwise, cold front will bring in cooler air and
a chance for IFR cigs tonight. These cigs would likely start to
improve after daylight tomorrow.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHORT TERM...Gibbs
LONG TERM...Speck/Gibbs
AVIATION...Gibbs
Hazardous weather outlook, Aug 14, 11:36 AM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1236 PM CDT Mon Aug 14 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1236 PM CDT Mon Aug 14 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The chance for an isolated severe storm capable of producing a
tornado will continue through mid afternoon mainly in northwest
Illinois. For other areas especially along and north of
Interstate 80, conditions may be favorable for funnel clouds and
possibly weak, brief tornadoes this afternoon.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast around 30 mph.
12
In the hours before
Local storm report, Aug 14, 11:12 AM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1212 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM Rain 1 NW Dubuque 42.52N 90.70W
08/14/2023 M1.55 inch Dubuque IA Trained Spotter
Rainfall from last night and this morning.
&&
12Special weather statement, Aug 14, 12:00 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
100 PM CDT Mon Aug 14 2023
IAZ041-042-053-054-066-ILZ001-007-009-150030-
Delaware-Dubuque-Jones-Jackson-Clinton-Jo Daviess-Carroll-
Whiteside-
Including the cities of Manchester, Dubuque, Anamosa, Maquoketa,
Clinton, Galena, Mount Carroll, and Sterling
100 PM CDT Mon Aug 14 2023
...Funnel clouds and weak, brief tornadoes possible this afternoon...
Conditions are favorable for the development of funnel clouds, and
possibly brief, weak tornadoes across the area. The National
Weather Service will continue to closely monitor the situation,
and may issue a Tornado Warning if the threat increases. If you
see a funnel cloud or tornado, seek shelter indoors and then
contact your local law enforcement agency for relay to the
National Weather Service.
Gibbs
Tornado, Dubuque
- When
- August 14, 12:25 PM CST to 12:28 PM CST
- Where
- Dubuque County, 3.11 mi NNE of Cascade to 2.67 mi WNW of Fillmore
- Rating
- EFU
- Path length
- 1.23 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 42.338, -90.988
Video and photo evidence indicated a brief tornado in open farm ground. The tornado was rated EF-U as there was no observable damage other than a convergent path in the corn. The tornado was the on ground for a little over a mile.
Funnel Cloud, Dubuque
- When
- August 14, 12:44 PM CST
- Where
- Dubuque County, 3.45 mi S of Farley
- Reported by
- Law Enforcement
- Coordinates
- 42.400, -91.000
Funnel Cloud, Dubuque
- When
- August 14, 12:55 PM CST
- Where
- Dubuque County, 3.44 mi NW of Cascade
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -91.060
A trained spotter observed a funnel cloud extending halfway down from the cloud base.
Funnel Cloud, Dubuque
- When
- August 14, 12:57 PM CST
- Where
- Dubuque County, Cascade
- Reported by
- Emergency Manager
- Coordinates
- 42.300, -91.020
Emergency Manager reported a funnel cloud near Cascade.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 14 to 16, 20235 deaths · 1 event
- Flash Flooding and Flood in Tennessee, August 14 to 15, 2023$10 million · 1 in hail · 27 events
- Flash Flooding in Missouri, August 14, 2023$20 million · 3 events
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$120,000 · EF1 · 9 events
- Tornado in Indiana, August 14, 2023$70,000 · EF0 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 14, 2023$65,000 · 2 events
- Damaging Winds in Virginia, August 14, 2023$55,000 · 52 kt wind · 5 events
- Excessive Heat in Louisiana, August 14, 202336 events
- Wildfire in Colorado, August 14 to 21, 2023$40,000 · 1 event
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$5,000 · EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 202326 events
- Flash Flood and Flooding in Wisconsin, August 14, 2023$24,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129586, 1129583, 1129584, 1129585.